West Virginia, 2019

Hail in West Virginia, June 2, 2019

June 2, 2019 · NWS PBZ · 6 events in 2 counties and zones

A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 2nd, as the front sank across Ohio and Pennsylvania, storms were able to fire near and south of the Mason-Dixon Line around midday, with activity continuing through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 2nd, as the front sank across Ohio and Pennsylvania, storms were able to fire near and south of the Mason-Dixon Line around midday, with activity continuing through the afternoon. Surface-based CAPE values near and over 2000 J/kg were observed. While the day before was characterized more by damaging wind gusts, sufficient shear and CAPE in the -10C to -30C layer meant that large hail reports ruled the day. Quarter to ping-pong ball sized hail was observed in a few cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 2, 12:37 PM EST, 1 hour earlier.

Area forecast discussion, Jun 2, 12:37 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Sun Jun 2 2019

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon with a
crossing cold front. Dry conditions return early next week with much
cooler temperatures. Temperatures will warm to near normal and
precipitation chances return on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the mid morning update just made some cosmetic changes to the
forecast and smoothed out timing of precipitation. The radar is
relatively quiet as of 10am but expect that showers will start
redeveloping in the next 1-2 hours as a result of daytime heating.
Previous discussion follows.

An upper low and will drop south over the eastern Great Lakes today
as an associated cold front crosses the region late morning and this
afternoon. For some the morning precipitation may be it for the
day. Areas south and east of PGH will see the best chances for
scattered afternoon convection as a broken line of showers and
thunderstorms accompany the cold front as it passes. Drier air moving
in behind the front will bring an end to convection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Colder northwest flow after the trough passage will lead to drier
weather and below normal temperatures this evening through Tuesday.
A turbulent boundary layer will help mitigate some cooling Sunday
night into Monday, but that won't be the case Monday night into
Tuesday due to increasing sfc high pressure. Combined with clearer
skies and dewpoints dropping to the low 30s, there is potential for
near freezing temperatures to develop in valley areas across the
eastern ridges. Widespread frost is not expected to develop, but cold
prone valleys may want to monitor forecast trends.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An unsettled weather pattern will return by mid-week that will
result in near normal temperature plus periods of showers and
thunderstorms.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms will accompany a cold front as it crosses
this afternoon. Most of the thunderstorms will be confined to areas
south and east of PIT where better instability lies. Have used
VCSH/VCTS wording accordingly. MGW has a good chance of a direct hit
by a storm based on radar, and have a brief window of IFR visibility
possibilities here. Otherwise, VFR/MVFR ceilings will be the rule
through the afternoon.

Skies will clear tonight behind the front as much drier air moves in,
with VFR conditions expected from late evening through Monday. West
wind will shift northwest behind the front, with some 15 to 20 knot
gusts possible by midday Monday.

.Outlook...
Restrictions may return by midweek with an approaching Great Lakes
low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 2, 10:43 AM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1143 AM EDT Sun Jun 2 2019

MDZ001-OHZ069-PAZ016-021>023-029-031-073>076-WVZ003-004-012-021-
509>514-031545-
Garrett-Monroe-Jefferson PA-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1143 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms ahead of a cold front may produce isolated
instances of large hail or damaging wind this afternoon and evening.
Also, downpours on saturated ground could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-PAZ007>009-013>015-020-WVZ001-002-
031545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Hancock-Brooke-
1143 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 12:33 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
133 PM EDT Sun Jun 2 2019

WVZ012-021-509-021815-
Marion-Monongalia-Wetzel-
133 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...WETZEL AND WESTERN MARION
COUNTIES...

At 133 PM EDT, a strong thunderstorm was located over Pine Grove, or
9 miles southeast of New Martinsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Mannington...                     Pine Grove...
Jacksonburg...                    Smithfield...
Grangeville...                    Wileyville...
Big Run...                        Reader...
Folsom...                         Knob Fork...
Porters Falls...                  Metz...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3949 8072 3953 8076 3953 8078 3956 8080
      3968 8077 3965 8029 3944 8034 3947 8049
      3943 8054
TIME...MOT...LOC 1733Z 283DEG 30KT 3958 8070

SKH
Special weather statement, Jun 2, 12:35 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
135 PM EDT Sun Jun 2 2019

PAZ031-075-076-WVZ509>511-021815-
Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and
Northwestern Preston-Monongalia-Preston-
135 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE...
NORTHEASTERN MONONGALIA AND NORTH CENTRAL PRESTON COUNTIES...

At 135 PM EDT, a strong thunderstorm was located near Cassville, or
near Star City, moving east at 35 mph.

Small hail is possible with this storm.

Locations impacted include...
Morgantown...                     Point Marion...
Fairchance...                     Smithfield...
Bobtown...                        Greensboro...
Brandonville...                   Mount Morris...
Bruceton Mills...                 Laurel Run...
Cheat Lake...                     Clifton Mills...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 8 and 23.
  Interstate 79 in Pennsylvania between mile markers 0 and 7.
  Interstate 79 in West Virginia between mile markers 159 and 160.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3972 8012 3982 8010 3981 7958 3959 7966
TIME...MOT...LOC 1735Z 283DEG 30KT 3975 8003

SKH
Local storm report, Jun 2, 12:50 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             SARDIS                  39.62N  80.91W
06/02/2019  E1.00 INCH       MONROE             OH   PUBLIC

            A MIX OF NICKET AND QUARTER HAIL.

&&

EVENT NUMBER PBZ1902260

SKH
Special weather statement, Jun 2, 1:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
215 PM EDT Sun Jun 2 2019

MDZ001-PAZ075-076-WVZ509>512-021845-
Garrett-Fayette Ridges-Fayette-Eastern Preston-Ridges of Eastern
Monongalia and Northwestern Preston-Monongalia-Preston-
215 PM EDT Sun Jun 2 2019

...A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT NORTHWESTERN GARRETT...SOUTH CENTRAL
FAYETTE... NORTHEASTERN MONONGALIA AND NORTHERN PRESTON COUNTIES...

At 213 PM EDT, a cluster of strong thunderstorm was located 7 miles
east of Point Marion, or 11 miles south of Uniontown, moving
southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Morgantown...                     Kingwood...
Farmington...                     Point Marion...
Friendsville...                   Brookhaven...
Fairchance...                     Smithfield...
Albright...                       Markleysburg...
Brandonville...                   Bruceton Mills...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 14.
  Interstate 68 in West Virginia between mile markers 8 and 32.

LAT...LON 3969 7924 3942 7964 3970 7995 3973 7991
      3987 7977 3975 7940 3974 7941 3973 7939
      3972 7939 3972 7933
TIME...MOT...LOC 1813Z 313DEG 14KT 3974 7976
Special weather statement, Jun 2, 1:24 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
224 PM EDT Sun Jun 2 2019

WVZ513-514-021900-
Eastern Tucker-Western Tucker-
224 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT TUCKER COUNTY...

At 223 PM EDT, a strong thunderstorm was located over Parsons, moving
southeast at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Parsons...                        Davis...
Thomas...                         Hendricks...
Hambleton...                      Elk...
Pifer Moutain...                  Canaan Valley State Park...
Pheasant Run...                   Blackwater Falls...
Davisville...                     Cortland...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3898 7948 3897 7950 3904 7978 3909 7978
      3911 7980 3913 7984 3920 7983 3921 7982
      3912 7933 3909 7935 3907 7932 3908 7930
      3905 7930 3904 7932 3902 7931 3897 7934
      3896 7936
TIME...MOT...LOC 1823Z 294DEG 25KT 3912 7972
Special weather statement, Jun 2, 1:31 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
231 PM EDT Sun Jun 2 2019

MDZ001-WVZ511-512-021900-
Garrett-Eastern Preston-Preston-
231 PM EDT Sun Jun 2 2019

...A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT SOUTHWESTERN GARRETT AND CENTRAL PRESTON
COUNTIES...

At 231 PM EDT, a cluster of strong thunderstorms was located near
Kingwood, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Kingwood...                       Terra Alta...
Rowlesburg...                     Newburg...
Albright...                       Tunnelton...
Fellowsville...                   Israel...
Aurora...                         Cathedral State Park...

LAT...LON 3930 7983 3944 7986 3952 7952 3933 7947
TIME...MOT...LOC 1831Z 259DEG 25KT 3941 7974

The radar

The Pittsburgh radar (KPBZ), 132 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Preston

When
June 2, 1:37 PM EST
Where
Preston County, 2.07 mi N of Blaser
Measured
1 in hail
Reported by
Social Media
Coordinates
39.410, -79.720

Hail, Tucker

When
June 2, 2:03 PM EST
Where
Tucker County, 2.33 mi NNE of Red Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.030, -79.480

Hail put dents in some cars in the area.

Hail, Tucker

When
June 2, 2:04 PM EST
Where
Tucker County, 1.75 mi NW of Buena
Measured
1.75 in hail
Reported by
Public
Coordinates
39.020, -79.470

The public reported nickel to golf ball sized hail at Canaan Valley State Park.

Hail, Tucker

When
June 2, 2:07 PM EST
Where
Tucker County, 2.62 mi SW of Cortland
Measured
0.75 in hail
Reported by
Public
Coordinates
39.040, -79.460

Marble to kidney bean sized hail was reported to cover the entire ground on the greens at Canaan Valley Resort Golf Club.

Hail, Tucker

When
June 2, 2:09 PM EST
Where
Tucker County, 1.07 mi E of Red Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -79.480

Hail, Tucker

When
June 2, 2:10 PM EST
Where
Tucker County, 1.28 mi WNW of Buena
Measured
1 in hail
Reported by
Social Media
Coordinates
39.010, -79.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829725, 829726, 829727, 829729, 829730, 829733.